Missouri, 2005

Flood in Missouri, May 14 to 15, 2005

May 14 to 15, 2005 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 5:35 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 14, 5:35 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 AM CDT SAT MAY 14 2005

.DISCUSSION...
DID A MINOR REVISION TO PUT MENTION OF FOG IN EASTERN KANSAS AND
WESTERN MISSOURI EARLY THIS MORNING. SEEING SOME VISIBILITIES DIP TO
AROUND A QUARTER OF A MILE IN KANSAS CITY METRO AREA AS SURFACE
RIDGING MOVES OVER EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.
FOG SHOULD NOT LAST LONG AS WINDS PICK UP BY MID MORNING.

PC

&&

.PREV DISCUSSION...
331 AM...
FINALLY SEEING A BREAK IN THE WET WEATHER THIS MORNING AS WAVE IN
UPPER TROUGH SWINGS THROUGH AREA. THIS HAS HELPED TO PUSH INITIAL
FRONT TO THE SOUTH OF REGION...WITH BACK EDGE OF RAIN ASSOCIATED
WITH THIS PUSH JUST NOW EXITING SOUTHEAST PART OF THE FORECAST AREA.
HOWEVER...ANOTHER STRONG WAVE ROTATING AROUND UPPER LOW CAN BE SEEN
ON WATER VAPOR DIVING INTO DAKOTAS AT THIS TIME. THIS SHOULD MAKE
RAPID PROGRESS SOUTH THIS MORNING...AND HELP TO PUSH A SECONDARY
COLD FRONT THROUGH AREA TODAY. SHOULD SEE COLD AIR ADVECTION IN
NORTHERN AREAS STARTING BY EARLY AFTERNOON...SO EXPECT TEMPERATURE
RISE THERE TO COME TO A SCREECHING HALT DURING THE AFTERNOON. ALSO A
QUESTION OF HOW MUCH CLOUDINESS WILL MOVE SOUTH WITH THIS COLD AIR
SURGE. MODELS WOULD SUGGEST CLOUDIER CONDITIONS ALONG THE IOWA
MISSOURI BORDER AND INTO NORTHEAST KANSAS DURING THE AFTERNOON...SO
THAT WOULD HAVE AN INFLUENCE ON TEMPERATURES AS WELL.  WILL GO
TOWARD NAM AND GFS GUIDANCE SOLUTIONS WHICH ARE IN PRETTY CLOSE
AGREEMENT.

ALSO WITH THE SECONDARY COLD FRONT WILL BE SOME GUSTY NORTHWEST
WINDS. SHOULD NOT REACH WIND ADVISORY CRITERIA...BUT NORTHERN PARTS
OF FORECAST AREA SHOULD SEE GUSTS IN THE LOWER 30S FOR A TIME. NOT
TOO WORRIED ABOUT ANY PRECIPITATION WITH THIS FRONT AS FORECAST
SOUNDINGS SHOW CAPPING INVERSION AND LIMITED MOISTURE.

BY TONIGHT...WINDS WILL DIE DOWN RATHER QUICKLY AS SURFACE HIGH
DROPS SOUTH INTO THE CENTRAL PLAINS. TEMPERATURES BEHIND THIS FRONT
ALREADY IN THE LOWER TO MIDDLE 30S THIS MORNING. NOT EXPECTING THAT
COLD OF AIR THIS FAR SOUTH AS AIRMASS WILL UNDERGO A FAIR AMOUNT OF
MODIFICATION TODAY. BUT AS WINDS GO LIGHTER LATE TONIGHT AND IF
SKIES STAY CLEAR...MAY SEE ENOUGH OF A RADIATIONAL EFFECT TO SEND
TEMPERATURES INTO THE UPPER 30S IN NORTHERN MISSOURI.

AREA SHOULD REMAIN UNDER THE INFLUENCE OF SURFACE HIGH UNTIL MONDAY
WHEN RETURN FLOW STARTS TO SET UP THROUGH THE PLAINS. NAM AND GFS
SUGGESTING SOME SHOWERS SETTING UP ACROSS KANSAS WITH THE MOISTURE
MOVING BACK TO THE NORTH. WILL ONLY HAVE SOME SLIGHT POPS IN EXTREME
WESTERN PORTIONS OF FORECAST AREA TO SUGGEST SOMETHING IS POSSIBLE.

BETTER CHANCE OF SHOWERS AND THUNDERSTORMS SHOWS UP ON WEDNESDAY AS
NEXT UPPER WAVE MOVES THROUGH IN A LESS AMPLIFIED FLOW. THIS SHOULD
BE BRINGING A SURFACE FRONT THROUGH THE FORECAST AREA BY WEDNESDAY
EVENING.

PC

215 PM FRI...
EARLY AFTERNOON SATELLITE IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS
SHOW MEAN LONGWAVE TROUGH IN PLACE ACROSS CENTRAL CONUS. LEAD
SHORTWAVE CURRENTLY ROUNDING BASE OF LARGER SCALE TROUGH OVER RED
RIVER VALLEY OF THE NORTH...AHEAD OF SECONDARY SHORTWAVE DIGGING
SOUTHWARD ACROSS SOUTHERN SASKATCHEWAN. 90-100KT 250MB JET ANALYZED
OVER MN TRAILING BACK INTO EASTERN KS. SCATTERED SHOWERS CONTINUE
ACROSS SOUTHERN/EASTERN KS...LIKELY ASSOCIATED WITH LIFT WITHIN
ENTRANCE REGION TO AFOREMENTIONED JET. MEANWHILE SURFACE COLD FRONT
CURRENTLY EXTENDS FROM SOUTHWEST IA ACROSS NORTHWEST MO AND INTO
NORTH CENTRAL KS. CONVECTION BEGINNING TO DEVELOP ALONG THIS
BOUNDARY AS WELL OVER NORTH CENTRAL KS. ATMOSPHERE ACROSS
NORTHERN/CENTRAL MO HAS YET TO RECOVER FROM OVERNIGHT/EARLY MORNING
CONVECTION...AND THINK THE ODDS OF THIS OCCURRING AND SUFFICIENT
SURFACE BASED INSTABILITY DEVELOPING TO SUPPORT A SEVERE/HEAVY RAIN
THREAT ARE BECOMING INCREASINGLY UNLIKELY ACROSS FORECAST AREA GIVEN
1) SCATTERED ELEVATED CONVECTION ACROSS SOUTHEAST KS APPROACHING
AREA WHICH WILL INHIBIT FURTHER HEATING AND 2) AIRMASS REMAINS
STABLE OVER NORTHERN OK WHERE DEW POINTS HAVE FINALLY RECOVERED INTO
THE LOWER 60S IN NORTHEAST OK WITHIN THE PAST COUPLE OF HOURS...THUS
SUFFICIENT LOW LEVEL MOISTURE SOURCE TO ADVECT INTO AREA AHEAD OF
APPROACHING FRONT IS LACKING. PLAN TO KEEP HIGH POPS ACROSS ALL BUT
NORTHWEST CWA THROUGH THE EVENING TO ACCOUNT FOR APPROACHING
ELEVATED CONVECTION AS WELL AS ANY CONVECTION WHICH IS ABLE TO
DEVELOP ALONG ADVANCING COLD FRONT...WHICH WILL PUSH THROUGH CWA IN
RESPONSE TO DIGGING SASKATCHEWAN SHORTWAVE. HOWEVER AT THIS TIME TO
NOT FEEL THREAT WARRANTS ISSUANCE OF FLOOD WATCH GIVEN WEAK NATURE
OF CONVECTION...AS PRIMARY THREAT FOR DEEP INTENSE CONVECTION
APPEARS TO BE CONFINED FURTHER SOUTHWEST ALONG OUTFLOW BOUNDARY OVER
CENTRAL OK. COLD FRONT SHOULD PUSH SOUTH/EAST OF CWA AFTER MIDNIGHT
ENDING PRECIP THREAT.

SEAMAN

AFTER THE COLD FRONT PUSHES THROUGH THE REGION...A BRIEF PERIOD OF
NORTHWESTERLY FLOW WILL SET UP ACROSS THE MIDWEST.  AFTERNOON
TEMPERATURES THIS WEEKEND WILL BE IN THE COOL MID TO UPPER 60S
RANGE...WITH GRADUAL WARMING THROUGH MONDAY.  WEAK ISENTROPIC LIFT
MAKES ITSELF EVIDENT OVER ERN KS/WRN MO ON NAM 305 AND 310K SURFACES
DURING THE DAY ON MONDAY IN RESPONSE TO WAA ON WARM SIDE OF HIGH.
NOT ENTIRELY CONFIDENT THAT THIS LIFT WILL END UP PRODUCING ANY
MEASURABLE PRECIP THOUGH...SINCE H5 HEIGHT RISES FOLLOW SHORTLY
THEREAFTER.  DREW IN LOW POPS IN ACROSS THIS AREA TO ACCOUNT FOR
THIS POSSIBILITY...BUT WOULD LIKE TO SEE HOW THE MODELS HANDLE THIS
AREA OF LIFT IN THE NEXT FEW RUNS BEFORE INCREASING POPS ANY
FURTHER. AFTER MONDAY...TEMPERATURES LOOK TO BE ABOUT 5 TO 10
DEGREES ABOVE NORMAL AS THE RIDGE AXIS APPROACHES MO/KS AND 576+
THICKNESS SET UP OVER THE REGION.

DECENT AGREEMENT BETWEEN GFS/ECMWF REGARDING TRANSITION INTO A MORE
ZONAL FLOW ON WEDNESDAY.  INDICATIONS ARE THAT THE REMNANTS OF A
STRONGER WAVE IN NORTHERN STREAM WILL PASS THROUGH NE/IA ON
WEDNESDAY...AND SAGGING JUST FAR ENOUGH SOUTH TO WARRANT CHANCE POPS
FOR NORTHERN HALF OF CWA DURING THE DAY ON WEDNESDAY.  COULDNT RULE
OUT AN MCS FORMING OVER SRN IA AND TRACKING THROUGH CENTRAL MO
OVERNIGHT WEDNESDAY INTO THURSDAY MORNING...SO IVE DRAWN IN CHANCES
ACROSS EASTERN HALF OF CWA DURING THIS TIME PERIOD.

OTHERWISE FORECAST REMAINS DRY...WITH ANOTHER RIDGE SETTING UP ON
FRIDAY AND PERSISTING INTO NEXT WEEK.

LEINS

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 14, 4:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT SAT MAY 14 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
559 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE OUT OF THE NORTHWEST AS A COLD FRONT MOVES
SOUTHEAST ACROSS MISSOURI AND EASTERN KANSAS TODAY. BY MIDDAY THE
FRONT WILL BE AS FAR SOUTH AS A KIRKSVILLE TO KANSAS CITY LINE.
WINDS BEHIND THE FRONT MAY GUST AS HIGH AS 35 TO 40 MPH...WITH THE
HIGHEST GUSTS EXPECTED IN NORTHWEST MISSOURI BY MIDDAY AND IN NORTH
CENTRAL MISSOURI BY EARLY AFTERNOON. THE WINDS WILL QUICKLY DIMINISH
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY ACROSS
NORTHERN AND CENTRAL MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lafayette

When
May 14, 10:00 AM CST to May 15, 10:00 AM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

The Missouri River near Napolean crested at 19.76 feet, or 2.76 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454120.